Fill out this form and you will receive a response back from an Addiction Specialist who can answer all your questions. Or if you would like to speak with a Counselor right away, please call the toll-free number listed above.
Symptoms of OTC Drug Abuse
Teens are abusing some over-the-counter (OTC) drugs, such as cough and cold remedies, to get high. For parents of teen children, it is important to remember to monitor your child's use of over-the-counter drugs in your home. Abuse of over-the-counter drugs is perhaps most common among young teens ranging from ages 13 to 16. In fact, approximately 1 out of every 11 teens has abused some sort of over the counter medicine. Knowing the symptoms of this type of drug abuse may also help to prevent addiction. Many of these products are widely available and can be purchased at supermarkets, drugstores, and convenience stores. Many OTC drugs that are intended to treat headaches, sinus pressure, or cold symptoms contain the active ingredient Dextromethorphan (DXM). Dextromethorphan is a cough suppressant found in many brands of OTC cold medications, including Robitussin and Coricidin, and is the latest drugs that teens are experimenting with. When taken in high doses, DXM can produce a "high" feeling and can be extremely dangerous in excessive amounts. If you are a parent, guardian, or an adult that cares for or works directly with teenagers, it is important to know and understand how to recognize the symptoms of over the counter ( OTC ) drug abuse in teens. Many teenagers are starting to become very creative in their efforts to get high. Because these OTC drugs are legal, they assume their parents won't ever suspect abuse of these drugs that are often purchased by the parent. For this reason, parents need to know the dangers of OTC abuse, and obtain information about the symptoms, so they can recognize them if necessary.
There are many symptoms of over the counter drug abuse that parents need to be aware of so that they can identify OTC drug abuse if it does exist. The symptoms of OTC drug abuse include confusion, hostility, poor coordination, anxiety, constant mood changes, nausea and dizziness. One of the more obvious symptoms that would be very easy to spot in a teenager is a lack of interest in activities that they always have enjoyed, like an unexpected drop of the grades in their favorite subjects. Another sign that an individual is abusing OTC drugs is that they will purchase medications for coughs, allergies or sinus, without any obvious symptoms. The short term effects of over the counter drug abuse and symptoms include impaired judgment, nausea, loss of coordination, headache, vomiting, loss of consciousness, impaired judgment, nausea, loss of coordination, headache, vomiting, loss of consciousness, numbness of fingers and toes, abdominal pain, irregular heartbeat, aches, seizures, panic attacks, psychosis, euphoria, cold flashes, dizziness, and diarrhea. The long term effects and symptoms of OTC drug abuse include impaired judgment, nausea, loss of coordination, headache, vomiting, loss of consciousness, numbness of fingers and toes, abdominal pain, irregular heartbeat, aches, seizures, panic attacks, psychosis, euphoria, cold flashes, dizziness, and diarrhea.
These symptoms may seem overwhelming but there are in fact further, more severe, complications which can arise as a result of OTC drug abuse, including death. If someone you love is abusing OTC drugs making treatment available to them, without delay, is the most important thing that can be done to get them the help they need.